[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Comments, Opinions, and Brief Case Reports
June 11, 2001

Eosinophilic Fasciitis and Simvastatin

Arch Intern Med. 2001;161(11):1456-1457. doi:

We report the case of a patient who developed eosinophilic fasciitis, possibly induced by the 3-hydroxy-3-methylglutaryl coenzyme A reductase, simvastatin.

A 66-year-old woman presented with myalgias of the legs and arms associated with muscle weakness and erythrosis of the face 18 months after beginning oral treatment with 20 mg of simvastatin daily for primary hypercholesterolemia. She had no history of atopy, asthma, or chronic disease. She had not traveled out of France for the previous 12 months. Three months after the first symptoms began, she suffered from proximal muscle weakness, peripheral edema, and fasciitis on the flank and forearms. An electromyogram showed signs of myositis. Creatine kinase and lactic acid dehydrogenase levels remained within normal limits, but aldolase levels were elevated (9 U/L; normal, <7.6 U/L), as were eosinophil counts (1.4 × 109/L). Results of a histological examination of a deep cutaneous biopsy specimen were suggestive of eosinophilic fasciitis: the muscular fascia was thick and homogeneous; it contained a diffuse inflammatory infiltrate of lyMPHocytes and eosinophils predominating around blood vessels. Simvastatin treatment was discontinued.

First Page Preview View Large
First page PDF preview
First page PDF preview
×